Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 142, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2005, 8:41 PM EST for Boone County, Clinton County, Indiana. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 8:41 PM EST (01:41 UTC)
- Expired
- Jul 21, 2005, 9:30 PM EST
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Boone County, IN, Clinton County, IN
The radar
The Indianapolis radar (KIND), 57 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:17 PM EST | HAIL 0.75 | Frankfort, IN | |
| Jul 21, 9:30 PM EST | TSTM WND GST 55 | 3 S Thorntown, IN | |
| Jul 21, 9:30 PM EST | HAIL 0.75 | 5 Ne Lebanon, IN | REPORTED AT STATE ROAD 47 AND US421. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3002 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 20.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 220141 SVRIND INC011-023-220230- /O.NEW.KIND.SV.W.0142.050722T0141Z-050722T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 841 PM EST THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BOONE COUNTY IN CENTRAL INDIANA CENTRAL CLINTON COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF FRANKFORT * UNTIL 930 PM EST * AT 837 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR THORNTOWN...OR ABOUT 12 MILES SOUTH OF FRANKFORT...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKFORT AROUND 905 PM EST MICHIGANTOWN AROUND 925 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4033 8665 3994 8670 3995 8642 4033 8636 $$ SALLY
1 follow-up statement
000 WWUS53 KIND 220153 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 854 PM EST THU JUL 21 2005 INC011-023-220230- /O.CON.KIND.SV.W.0142.000000T0000Z-050722T0230Z/ BOONE-CLINTON- 854 PM EST THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EST FOR WESTERN BOONE AND CENTRAL CLINTON COUNTIES... AT 850 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ULEN... OR ABOUT 11 MILES SOUTH OF FRANKFORT...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MICHIGANTOWN AROUND 915 PM EST A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST THURSDAY EVENING FOR NORTHWESTERN INDIANA. LAT...LON 4033 8665 3994 8670 3995 8642 4033 8636 $$ SALLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:10 PM EST, 7 hours 31 minutes earlier.
Area forecast discussion, Jul 21, 1:10 PM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 110 PM EST THU JUL 21 2005 .DISCUSSION...FCST FOCUS ON EVOLUTION OF CONVECTION TONIGHT...THEN ON TEMPS NEXT FEW DAYS. WILL ALLOW THE EXCESSIVE HEAT WARNING EXPIRE THIS EVENING. LOOKING AT CURRENT LOCATION OF REMNANT/ONGOING CONVECTION, IT APPEARS THAT THE ETA HAS A BETTER GRASP OF ONGOING WX. GFS/NGM HAS NO SIGNAL OF ONGOING CONVECTION ACROSS IL/MI. LATEST VISIBLE SATELLITE SHOWS CUMULUS DEVELOPMENT NEAR DEVELOPING LOW ACROSS WEST CENTRAL IL AT THIS TIME. THIS IN AXIS OF GREATEST INSTABILITY AND EXPECT THIS AREA TO BE INITIATION POINT FOR CONVECTION THIS AFTERNOON. IF THIS IS THE CASE, THEN THE ETA IS THE MODEL TO FOLLOW FOR PRECIP CHCS TONIGHT. TONIGHT...SHORTWAVE TROUGH NOW MOVING ACROSS MN/IA WILL ACT ON AN EXTREMELY UNSTABLE ATMOSPHERE TO PRODUCE SEVERE THUNDERSTORMS THIS EVENING/TONIGHT. 18Z ILX SOUNDING SHOWS SIG CAP STILL TO OVERCOME HOWEVER TEMPS IN MID 90S AND APPROACHING VERTICAL MOTION SHOULD OVERCOME THIS CAP BY LATE AFTERNOON. COMBINATION OF 25-30KT DEEP LAYER SHEAR AND 3000-4000 CAPE WILL RESULT IN ORGANIZED SEVERE STORMS WITH DAMAGING WINDS. ANOTHER CONCERN IS HEAVY RAINS, POSITION OF 850MB THETA-E RIDGE WILL EXTEND NW-SE ACROSS THE REGION. 20-30KT 850MB LLJ WILL BE POSITIONED ACROSS THIS AXIS FORCING ADDITIONAL CONVECTION UPSTREAM ACROSS IL THROUGH 06Z. WOULD NOT BE SURPRISED TO SEE RE-DEVELOPMENT ACROSS IL UNTIL VEERING OF 850MB WINDS OCCUR AFTER MIDNIGHT. THIS WILL LEAD TO HEAVY RAINS ACROSS THE CWA. IN ADDITION, UPPER DIV WILL BE PRESENT IN RIGHT ENTRANCE REGION OF UPPER JET STREAK ACROSS MI/OH. ALL OF THE ABOVE SUGGESTS GOING WITH LIKELY PRECIP CHCS TONIGHT. FRIDAY...ALL GUIDANCE SUGGESTS THAT WEAK LOW/COLD FRONT WILL SAG SOUTH OF THE CWA. THIS WILL EVENTUALLY LEAD TO DRIER AIR (DEWPOINTS IN THE 60S) MOVING IN LATER FRI/FRI NIGHT. 1000-850MB THICKNESSES ALSO SUGGEST SLIGHTLY COOLER TEMPS AND WITH EXPECTED RAINS FEEL THAT GUIDANCE BLEND IS ACCURATE WITH COOLER MAX TEMPS FRIDAY. DRIER AIR WILL BE SLOW TO MOVE INTO SOUTHERN IN HOWEVER EXPECT COOLER TEMPS SO HEAT INDICES SHOULD REMAIN BELOW 105 FRI. SAT...WEAK SURFACE HIGH WILL SLIDE ACROSS THE REGION KEEPING DRIER (DEWPOINTS IN THE 60S) IN THE AREA. GUIDANCE TEMPS ALL SUGGEST HIGHS IN THE UPPER 80S/LOW 90S AND COMPARISON TO 850 TEMPS SUGGESTS THIS LOOKS ACCURATE. SUN-MON...INTENSE WAA WILL OCCUR FROM 850-500MB AS RIDGE AXIS STRETCHES EAST ACROSS THE REGION. 850 TEMPS 24-26C SUNDAY SUGGEST HIGHS IN THE MID 90S WITH SFC DEWPOINTS FORECAST TO RISE BACK INTO THE LOWER 70S. THIS COULD SET THE STAGE FOR HEAT WARNING SUN AND OR MON BUT WILL HAVE TO MONITOR AS GFS NOW SHOWS A COLD FRONT SAGGING INTO THE STATE LATER SUN INTO MONDAY. IN ANY CASE, BOTH ECMWF AND GFS SHOW STRONG LONGWAVE TROUGH ACROSS THE GRT LKS AND AN ASSOCIATED COLD FRONT TO MOVE ACROSS THE REGION LATER TUES AND WEDS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && CO
Hazardous weather outlook, Jul 21, 12:05 PM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1205 PM EST THU JUL 21 2005 INZ060>063-067>071-221100- BROWN-DAVIESS-GREENE-JACKSON-KNOX-LAWRENCE-MARTIN-MONROE-SULLIVAN- 1205 PM EST THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY ACROSS SOUTHWEST CENTRAL INDIANA. HIGH TEMPERATURES TODAY IN COMBINATION WITH HIGH HUMIDITY WILL PRODUCE HEAT INDEX READINGS AROUND 105 THIS AFTERNOON. PEOPLE SHOULD AVOID PROLONGED WORK IN THE SUN...DRINK PLENTY OF LIQUIDS OR TRY AND STAY IN AN AIR CONDITIONED ENVIRONMENT. CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE FROM HEAT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE LIGHTNING. THERE IS A CHANCE FOR MORE THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT AS AN UPPER DISTURBANCE APPROACHES THE AREA FROM THE PLAINS STATES. A VERY HUMID AIR MASS IS IN PLACE ACROSS CENTRAL INDIANA AND THIS COMBINATION SHOULD RESULT IN THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. HEAVY RAINFALL IS ALSO A POSSIBILITY WHICH COULD RESULT IN FLASH FLOODING. LIGHTNING WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER IS FORECAST ON SATURDAY...SUNDAY AND MONDAY. TEMPERATURES MAY REACH THE MIDDLE 90S. THIS COMBINED WITH DEW POINTS IN THE LOWER 70S MAY PRODUCE HEAT INDEX READINGS AROUND 105 ON SATURDAY...SUNDAY AND MONDAY AFTERNOONS. THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF ANY STORMS THAT DEVELOP WILL BE SEVERE. AT THIS TIME LIGHTNING IS THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. INZ021-028>031-035>049-051>057-064-065-072-221100- BARTHOLOMEW-BOONE-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-FOUNTAIN- HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JENNINGS-JOHNSON-MADISON- MARION-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1205 PM EST THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT HIGH TEMPERATURES IN THE LOWER 90S IN COMBINATION WITH HIGH HUMIDITY WILL PRODUCE HEAT INDEX READINGS BETWEEN 100 AND 105 THIS AFTERNOON. PEOPLE SHOULD AVOID PROLONGED WORK IN THE SUN...DRINK PLENTY OF LIQUIDS OR TRY AND STAY IN AN AIR CONDITIONED ENVIRONMENT. CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE FROM HEAT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE LIGHTNING. THERE IS A CHANCE FOR MORE THUNDERSTORMS THIS EVENING AND OVERNIGHT AS AN UPPER DISTURBANCE APPROACHES THE AREA FROM THE PLAINS STATES. A VERY HUMID AIR MASS IS IN PLACE ACROSS CENTRAL INDIANA AND THIS COMBINATION SHOULD RESULT IN THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. HEAVY RAINFALL IS ALSO A POSSIBILITY WHICH COULD RESULT IN FLASH FLOODING. LIGHTNING WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER IS FORECAST ON SATURDAY...SUNDAY AND MONDAY. TEMPERATURES MAY REACH THE MIDDLE 90S. THIS COMBINED WITH DEW POINTS IN THE LOWER 70S MAY PRODUCE HEAT INDEX READINGS AROUND 105 ON SATURDAY...SUNDAY AND MONDAY AFTERNOONS. THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF ANY STORMS THAT DEVELOP WILL BE SEVERE. AT THIS TIME LIGHTNING IS THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT.
In the hours before
Special weather statement, Jul 21, 7:10 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 710 PM EST THU JUL 21 2005 INZ060>063-067>071-220130- BROWN-DAVIESS-GREENE-JACKSON-KNOX-LAWRENCE-MARTIN-MONROE-SULLIVAN- 710 PM EST THU JUL 21 2005 ...EXCESSIVE HEAT WARNING FOR SOUTHERN INDIANA HAS EXPIRED... HEAT INDEXES AS HIGH AS 110 OCCURRED OVER SOUTHERN INDIANA LATE THIS AFTERNOON. TEMPERATURES WERE STARTING TO COOL THIS EVENING AND HEAT INDEX VALUES WILL FALL INTO THE 90S OVER SOUTHERN INDIANA EARLY THIS EVENING. VERY HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TOMORROW. HEAT INDEX VALUES OF UP TO 105 ARE POSSIBLE. SINCE THIS WILL BE SLIGHTLY LESS THAN TODAY NO HEAT WARNINGS WILL BE ISSUED AT THIS TIME. SINCE THIS WILL BE A LONG LASTING EVENT...PERSONS SHOULD LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JEH
Local storm report, Jul 21, 8:34 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EST THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 5 W NEW CASTLE 39.92N 85.46W
07/21/2005 HENRY IN EMERGENCY MNGR
NUMEROUS TREES DOWN NEAR STATE ROAD 234 AND 500 W. SOME
POWER LINES DOWN...BUT NO POWER OUTAGES REPORTED YET.
&&
JEHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:40 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 35 min |
| Jul 21, 9:20 PM EST | Severe Thunderstorm Warning | IND | Boone, Clay, Hendricks, Montgomery, Parke, Putnam and 2 more | 40 min |
| Jul 21, 9:28 PM EST | Severe Thunderstorm Warning | IND | Boone, Hendricks | 32 min |
| Jul 21, 9:45 PM EST | Tornado Warning | IND | Hendricks | 30 min |
| Jul 21, 9:48 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 42 min |
| Jul 21, 9:59 PM EST | Tornado Warning | IND | Hendricks, Johnson, Marion, Morgan | 46 min |
| Jul 21, 10:13 PM EST | Severe Thunderstorm Warning | IND | Hancock, Madison, Shelby | 46 min |
| Jul 21, 10:29 PM EST | Tornado Warning | IND | Bartholomew, Johnson, Shelby | 46 min |
| Jul 21, 10:32 PM EST | Flash Flood Warning | IND | Marion | 118 min |
| Jul 21, 10:38 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Monroe | 37 min |
| Jul 21, 10:41 PM EST | Tornado Warning | IND | Hancock | 17 min |
| Jul 21, 10:50 PM EST | Severe Thunderstorm Warning | IND | Rush | 40 min |
| Jul 21, 10:54 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings, Rush | 51 min |
| Jul 21, 10:59 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Lawrence, Monroe | 46 min |
| Jul 21, 11:25 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.